Kansas, 2019

Tornado and Hail in Kansas, September 27, 2019

September 27, 2019 · NWS TOP · 19 events in 5 counties and zones

A brief tornado occurred just to the northeast of the city of Overbrook around 8 pm on the evening of September 27th. Large tree limbs were snapped and did damage to the roof of a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A brief tornado occurred just to the northeast of the city of Overbrook around 8 pm on the evening of September 27th. Large tree limbs were snapped and did damage to the roof of a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 27, 4:53 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 27, 4:53 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
553 PM CDT Fri Sep 27 2019

.MESOSCALE DISCUSSION...
Issued at 553 PM CDT Fri Sep 27 2019

The RAP and NAM solutions show increasing low level convergence
along the frontal boundary across south central KS where latest
satellite imagery indicates some convective updrafts trying to
develop. All of the CAMs have been consistent in storms developing
along the boundary around 00Z. Initially storms will be capable of
damaging hail and winds as deep layer shear around 45KT and 3000
to 4000 J/kg of CAPE promote severe storms. The NAM and GFS
forecast soundings show the 0-3km hodograph becoming more curved
and expansive as the low level jet strengthens. This causes 0-1km
SRH in increase as well to around 300 m2/s2. Think by this time
storms will be pretty much a broken line along the boundary, but
there could be some potential for a tornado after sunset.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM CDT Fri Sep 27 2019

As of 19Z this afternoon, a surface cold front is progressing
southward across northeast Kansas, with the boundary located just
northwest of Manhattan. The boundary will continue southward across
the forecast area into this evening before stalling in east-central
Kansas overnight. The airmass ahead of the front has become very hot
and humid, especially for this time of the year, with temperatures
in the low 90s and dewpoints in the upper 60s/low 70s. Instability
will continue to build along and ahead of the front with models
showing 3000 to 4000 J/Kg of CAPE into the evening hours, primarily
near and south of the Kansas Turnpike. Looking at shear parameters
near the boundary, directional shear is lacking due to primarily
southwesterly flow through the column. Speed shear is more
impressive as a result of stronger winds aloft. Thus, effective bulk
shear values are expected to range from 30 to 40 kts just ahead of
the boundary with higher values behind it.

Thunderstorms are expected to develop along the boundary between 23Z
and 01Z , with the most likely area of storm initiation along a line
extending from near Emporia to near Topeka. Strong to severe storms
will be possible given the amount of instability and shear in place.
Large hail is looking like one of the main hazards of concern.
Damaging wind will also be possible with DCAPE values exceeding 1000
J/Kg. Additionally, localized flash flooding will also be possible,
especially where storms train over the same locations, with models
showing precipitable water values increasing to near climatology
max for this time of the year.

Elevated storms will continue to be possible through the overnight
period north of the frontal boundary as a result of isentropic
ascent near the 850 mb front which will be located northwest of the
surface boundary. Thus, rain will become possible over locations
north of I-70 as we transition into the nighttime period.

Going into Saturday, the surface warm front continues to be stalled
along the I-35 corridor, with a baroclinic zone set up to the
southeast. The overall placement of this front still has a great
deal of uncertainty, with some disagreement between the
deterministic models and even greater spread between the SREF
members. Southerly flow south of the front will continue to enhance
the gradients of temperature, moisture, and instability through the
day.

Saturday's severe chances continue to be of concern, with continued
southwesterly flow in the mid/upper levels expected to steer a
shortwave trough through the CWA. This will provide chances at
ignition all along the front in the afternoon. Forecast hodographs
continue to show good low-level backing of winds from 0-1 km AGL.
Southern sections of the CWA will have surface-based CAPE values
climbing to over 2000 J/kg, providing sufficient energy for strong
storms once initiation occurs. Storms should spread southwest to
northeast across the region. Initial convective mode could take on
super cellular characteristics initially, but will most likely
become less organized as they grow upscale. Winds and hail are the
primary concern, but cannot rule out an isolated tornado or two.
Storms should be rather progressive in their movement through the
evening. PWAT's continue to be well above the seasonal average,
introducing flooding concerns. Storm total rainfall look to range
from 1 to 3 inches, with the higher amounts being focused wherever
training occurs. The best chances for flooding currently look to be
south and east of I-35.

.LONG TERM...(Saturday night through Friday)
Issued at 320 PM CDT Fri Sep 27 2019

Transitioning into the extended period, an active weather pattern
looks to continue into next week. Any lingering showers and storms
look to end early Sunday as midlevel heights rapidly rise and the
surface baroclinic zone progresses well north. Dry conditions are
expected to continue through Monday as any notable shortwave troughs
remain well north of the area with the main midlevel trough
remaining across the western CONUS. The next good chance for showers
and storms looks to arrive through the day Tuesday as a stronger
shortwave trough ejects across the Northern Plains shunting an
attendant surface trough into the area. Sufficient shear and
instability is likely to be in place for the potential for severe
thunderstorms, especially Tuesday afternoon. In addition, the front
looks to be slow moving with the detachment of the midlevel
shortwave across the Northern Plains. This will unfortunately set
the stage for multiple rounds of heavy rainfall Tuesday into
Thursday. Temperatures look to remain in the 80s prior to the
arrival of the aforementioned surface front. Temperatures are likely
to be notably cooler by Wednesday with highs in the 60s and 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 553 PM CDT Fri Sep 27 2019

Confidence is increasing in TS impacting the terminals this
evening. Will use the CAMs to base timing of storms. Otherwise low
clouds are expected to build in overnight and not leave the
region. In fact models maintain an easterly wind over the area for
much of the day with the frontal boundary remaining to the south
of the terminals. This looks to be a favorable setup for MVFR or
IFR CIGS to persist through much of the day Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Wolters
SHORT TERM...Teefey/Petersen
LONG TERM...Baerg
AVIATION...Wolters
Hazardous weather outlook, Sep 27, 2:32 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 PM CDT Fri Sep 27 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-282045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 PM CDT Fri Sep 27 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to develop this evening as a cold front
moves through east-central Kansas. Development is expected between
600 PM and 800 PM near the Kansas Turnpike. A few storms may be
strong to severe, capable of producing large hail, damaging wind
and heavy rainfall. Thunderstorms could also develop behind the
front, north of I-70 into the overnight hours.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of strong to severe storms are possible on Saturday
afternoon, with large hail, damaging winds and an isolated tornado
possible. Heavy rain and localized flash flooding will also be a
concern following previous rounds of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 27, 5:58 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
658 PM CDT Fri Sep 27 2019

KSZ038-039-055-280045-
Wabaunsee-Shawnee-Osage-
658 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 745 PM
CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eskridge, Dover, Auburn, Harveyville and Keene.

This includes the following highways...
 Interstate 70 between mile markers 344 and 347.
 Kansas Turnpike between mile markers 161 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.

Teefey

LAT...LON 3891 9572 3874 9605 3874 9611 3880 9619
      3909 9597
TIME...MOT...LOC 2357Z 223DEG 22KT 3880 9610
Special weather statement, Sep 27, 6:11 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
711 PM CDT Fri Sep 27 2019

KSZ037-038-054-280100-
Wabaunsee-Lyon-Morris-
711 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE AND NORTHERN LYON COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Dunlap, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Allen, Admire, Bushong and Dunlap.

This includes Kansas Turnpike between mile markers 146 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3852 9660 3855 9662 3887 9618 3867 9595
      3852 9637
TIME...MOT...LOC 0011Z 236DEG 31KT 3853 9652

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado. Local standard time, as filed.

Hail, Shawnee

When
September 27, 6:39 PM CST to 6:40 PM CST
Where
Shawnee County, 1.75 mi NW of Wakarusa
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -95.720

Hail, Shawnee

When
September 27, 6:45 PM CST to 6:46 PM CST
Where
Shawnee County, 0.69 mi N of Berryton
Measured
2 in hail
Reported by
Public
Coordinates
38.940, -95.630

Reported was received via WIBW television station.

Hail, Shawnee

When
September 27, 6:48 PM CST to 6:49 PM CST
Where
Shawnee County, 3.2 mi SSE of Watson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.570

Tornado, Osage

When
September 27, 6:56 PM CST to 6:58 PM CST
Where
Osage County, 2.34 mi NE of Overbrook to 2.52 mi NE of Overbrook
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.805, -95.520

A small brief tornado hit a home doing damage to large tree limbs which fell onto the home's roof. A large satellite dish that was bolted to a concrete pad was also tossed into a cornfield across the road to the northeast. Estimated winds around 85 mph.

Hail, Douglas

When
September 27, 7:15 PM CST to 7:16 PM CST
Where
Douglas County, 0.88 mi SW of Clinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.390

Hail, Douglas

When
September 27, 7:24 PM CST to 7:25 PM CST
Where
Douglas County, 3.83 mi WSW of Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -95.290

Report received via Mping.

Hail, Douglas

When
September 27, 7:24 PM CST to 7:25 PM CST
Where
Douglas County, 4.25 mi SW of Lawrence
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.930, -95.290

Hail, Douglas

When
September 27, 7:27 PM CST to 7:28 PM CST
Where
Douglas County, 2.63 mi SW of Lawrence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.940, -95.260

Report via Mping.

Hail, Douglas

When
September 27, 7:28 PM CST to 7:29 PM CST
Where
Douglas County, 2.33 mi SSW of Lawrence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.940, -95.250

Report via Mping.

Hail, Douglas

When
September 27, 7:32 PM CST to 7:33 PM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.970, -95.230

Report via Mping.

Hail, Douglas

When
September 27, 7:34 PM CST to 7:35 PM CST
Where
Douglas County, 0.88 mi SW of Lawrence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -95.240

Report via Mping.

Hail, Douglas

When
September 27, 7:35 PM CST to 7:36 PM CST
Where
Douglas County, 3.62 mi NNW of Baldwin Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.880, -95.200

Hail, Osage

When
September 27, 7:48 PM CST to 7:49 PM CST
Where
Osage County, 0.88 mi NW of Lyndon Pomona Lk Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -95.690

Hail, Osage

When
September 27, 7:58 PM CST to 7:59 PM CST
Where
Osage County, 2.97 mi NNW of Pomona Res
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.710, -95.620

Hail, Lyon

When
September 27, 8:02 PM CST to 8:03 PM CST
Where
Lyon County, 2.63 mi NW of Emporia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.430, -96.210

Time was estimated via radar.

Hail, Lyon

When
September 27, 8:09 PM CST to 8:10 PM CST
Where
Lyon County, 2.97 mi NNW of Emporia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.440, -96.200

Hail, Lyon

When
September 27, 8:10 PM CST to 8:11 PM CST
Where
Lyon County, 3.85 mi W of Lang
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -96.150

Hail, Dickinson

When
September 27, 8:21 PM CST to 8:22 PM CST
Where
Dickinson County, 0.88 mi NW of Hope
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.690, -97.080

Hail, Dickinson

When
September 27, 8:44 PM CST to 8:45 PM CST
Where
Dickinson County, 2.13 mi NE of Shady Brook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -96.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856523, 856524, 856525, 848408, 856526, 856527, 856528, 856529, 856530, 856531, 856532, 856533, 856534, 856535, 856536, 856537, 856538, 856539, 856540.